Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 63, NWS Salt Lake City, UT

September 1, 2023Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 1, 2023, 3:44 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2023, 3:44 PM MDT (21:44 UTC)
Expired
Sep 1, 2023, 7:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 104 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

475 
WGUS55 KSLC 012144
FFWSLC
UTC025-020100-
/O.NEW.KSLC.FF.W.0063.230901T2144Z-230902T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
344 PM MDT Fri Sep 1 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southern Kane County in southern Utah...

* Until 700 PM MDT.

* At 344 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Buckskin Gulch and the Paria River below Highway 
  89. Between 0.25 and 0.5 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Buckskin Gulch and the Paria River Narrows

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11198 3704 11198 3709 11189 3702 11185
      3700 11186

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
2 follow-up statements
521 
WGUS75 KSLC 012256
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
456 PM MDT Fri Sep 1 2023

UTC025-020100-
/O.CON.KSLC.FF.W.0063.000000T0000Z-230902T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
456 PM MDT Fri Sep 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING 
FOR SOUTHERN KANE COUNTY...

At 456 PM MDT, Doppler radar indicated 0.25 and 0.5 inches of rain 
fell over Buckskin Gulch and the Paria River south of Highway 89. 
Rainfall has ended, however flash flooding is likely ongoing due to 
this excessive rainfall.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Buckskin Gulch and the Paria River Narrows

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11198 3704 11198 3709 11189 3702 11185
      3700 11186

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
904 
WGUS75 KSLC 020050
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
650 PM MDT Fri Sep 1 2023

UTC025-020100-
/O.EXP.KSLC.FF.W.0063.000000T0000Z-230902T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
650 PM MDT Fri Sep 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR 
SOUTHERN KANE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

A Flood Watch remains in effect until 1200 AM MDT Sunday for 
portions of southern and southwest Utah.

LAT...LON 3700 11198 3704 11198 3709 11189 3702 11185
      3700 11186

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:48 AM MDT, 11 hours 56 minutes earlier.

Area forecast discussion, Sep 1, 3:48 AM MDT, 11 hours 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
348 AM MDT Fri Sep 1 2023

.SYNOPSIS...Monsoonal moisture will continue to surge northward
across Utah and southwest Wyoming today, remaining in place
through the weekend. The passage of a fall-like storm system late
Sunday into Labor Day will usher in cooler and drier conditions
that will prevail through at least the middle of the upcoming week.

&&

.SHORT TERM (Through 12Z Sunday)...A trough with origins in the
Pacific Northwest is centered over northern California this
morning, with a broad ridge currently centered over north Texas.
In between these features, southwest flow has increased over Utah
and southwest Wyoming, drawing monsoonal moisture northward.
Presently seeing satellite derived PW values averaging between 0.8
and 1.0 inch over southern Utah and in the 0.5 to 0.7 inch range
over northern Utah. With the moisture and good jet support ahead
of the trough, this has been more than enough fuel to sustain
showers and thunderstorms overnight, primarily focused over
southwest Utah where earlier flooding has been reported. Storms
are currently more numerous over northern Arizona, where an MCS
has developed in association with a weak ejecting shortwave. As
sunrise approaches, this wave and the associated precip will move
over southwest Utah. CAMs overnight have been trending downward
with the intensity of this precipitation as it moves into Utah,
with it potentially becoming a bit more stratiform in nature, but
this remains worth monitoring for additional flooding threats.

With the Pacific Northwest trough inching closer and the
associated jet strengthening, winds have picked up overnight,
particularly over northwest Utah where a wind advisory remains in
effect. Associated gusts are predominately in the mid to upper 30s
right now, but some gusts in excess of 40 mph have been observed,
with these gusts becoming more widespread over the next several
hours. Current Wind Advisory covers this threat well. Considered
expanding it into the Salt Lake Valley given some observations of
40+ mph gusts on the west site of Salt Lake City, but anticipate
these will not sustain long enough to warrant the additional
headline.

The deeply moist airmass will remain in place through the weekend.
Jet support remains best during the day today, with southwest Utah
in the most favorable position relative to it throughout the day.
Some concern that the airmass may stabilize more than expected
behind the passing MCS with cloud cover lingering, but given the
relatively high instability, expect additional showers and
thunderstorms capable of producing flash flooding to develop
during the afternoon. In addition to the flooding threat, there
will be enough instability across much of northern and western
Utah to support at least some strong to severe convection, with
strong gusty winds being the main threat, particularly over
northern Utah where less low level moisture will be in place.

As the center of the trough slides south on Saturday, the position
of the associated jet is expected to retreat back westward,
decreasing instability over western Utah and also decreasing the
southwest flow. Though instability will decrease again, the
airmass will remain quite moist with PWs in the 0.8 to 1.1 inch
range across the entire forecast area. Therefore, the flooding
threat with any storms that develop remains, though will have to
watch the amount of cloud cover tonight into Saturday morning, as
that would be a potential limiting factor. Going Flood Watch for
Saturday seems to cover the situation well.

.LONG TERM (After 12Z Sunday)...The long-term period will start
with more monsoonal moisture, with a cold front early Monday
bringing temperatures well below normal and a drying trend. The
highest terrain in the Uinta Mtns may even see some snow flurries.
Temperatures will rebound heading into mid-week as a shallow ridge
builds.

The closed low along the west coast will begin to move inland at the
start of the long-term period. Combined with lingering monsoonal
moisture, the dynamics of this system will aid precipitation amounts
across the forecast area, especially in orographically-favored
terrain in south to southwesterly flow. Sunday will be the wettest
day of the current long-term period, with widespread precipitation
expected. We could potentially see some interesting convective
development on Sunday, depending on when the upper levels begin to
dry out with the arrival of the closed low. If the upper levels
clear out earlier, this could produce additional solar insolation
and thus aid convective development. Otherwise, storms may be
limited by insufficient instability. Southern Utah is likely to dry
out more quickly, so perhaps stronger thunderstorms may be found in
southern Utah.

We may see some enhanced convection with the arrival of the cold
front early Monday, though details are still unclear at this point.
Otherwise, this front will advect a cooler, drier air mass into the
area. Monday afternoon highs are forecast around 15-20 degrees below
normal for most locations. Precipitation will likely be limited to
central and northern areas, with low- to mid-level moisture
lingering through the day across the north, with a dry column to the
south.

Heading into Tuesday and beyond, expect mostly dry conditions, with
perhaps an isolated shower across higher terrain as a trailing
shortwave trough passes through on Tuesday. Temperatures will
rebound quickly as a shallow ridge builds, reaching near normal by
Thursday.

&&

.AVIATION...KSLC...Gusty southerly winds near 25-35kts are likely to
continue, becoming periodically erratic near thunderstorms that
develop. A cluster of showers and thunderstorms is expected to reach
KSLC around 18-19z, with scattered showers and thunderstorms
continuing beyond sunset. There is a 30% chance of thunder impacting
the terminal, mainly between 21-00z. Winds are likely to lighten up
after 02-03z.

.REST OF UTAH AND SOUTHWEST WYOMING...A cluster of showers and
thunderstorms will continue to move northward across Utah, with
widespread convection developing after 18z across much of the area.
These storms will be capable of producing gusty and erratic outflow
winds, sometimes in excess of 50 mph. There is a small chance (15%)
that heavier showers produce brief periods of MVFR VIS. Showers are
likely to weaken after roughly 04-06z across the area, though
isolated showers may continue through Friday night, mainly across
western Utah. As far as winds go, expect gusty southerly flow to
continue through the day, with the highest gusts expected across
western Utah.

&&

.FIRE WEATHER...In between a Texas ridge and a Pacific Northwest
storm system Utah will be under a rather moist and unstable
southwest flow through the holiday weekend. This will result in
scattered to numerous showers and thunderstorms with heavy rain
capable of flash flooding. Some storms will also be accompanied by
strong and gusty winds, particularly for Friday over western
Utah. The storm system will cross the area late Sunday into
Monday, bringing a cooler, drier, and more stable airmass over the
area by Tuesday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 6 PM MDT this evening for UTZ101-102-115.

     Flood Watch through Saturday evening for UTZ122>129.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:35 PM MDTSpecial Weather StatementSLC40 min
Aug 31, 7:48 PM MDTSpecial Weather StatementSLCKane42 min
Aug 31, 8:32 PM MDTSpecial Weather StatementSLCWashington43 min
Aug 31, 8:49 PM MDTSpecial Weather StatementSLCBeaver41 min
Aug 31, 9:16 PM MDTSpecial Weather StatementSLCWashington59 min
Aug 31, 9:22 PM MDTSevere Thunderstorm WarningSLCWashington23 min
Aug 31, 9:32 PM MDTAreal Flood AdvisorySLCWashington3 hr
Aug 31, 10:01 PM MDTSpecial Weather StatementSLCIron59 min
Aug 31, 10:21 PM MDTSevere Thunderstorm WarningSLCIron, Washington39 min
Aug 31, 11:11 PM MDTSpecial Weather StatementSLCWashington64 min
Sep 1, 4:12 AM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.